Tornadoes · United States · Virginia · 2005
F1 tornado, White Hall, Virginia, August 30, 2005
This F1 tornado ran 1.0 miles across Albemarle County on August 30, 2005, touching down at 7:05 PM EDT and reaching 100 yards wide. It killed nobody, and did $500,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- August 30, 2005
- Touchdown
- 7:05 PM EDT (23:05 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- County
- Albemarle County
- Touchdown point
- 38.150, -78.670
- Lift-off point
- 38.150, -78.680
- Record number
- 1094
What the Weather Service recorded
The National Weather Service surveyed wind damage in western Albemarle county near Doylesville. About 2 dozen large hardwood trees were topped or blown over on an estate off Via Lane (Route 672). The tornado touched down as the storm passed near the southeast part of Pasture Fence Mountain. The most intense tree damage (and a small portion of a fence) was along a small stream that ran through Crosscreek Farm. A resident of the farm observed the tornado, commenting on the large number of large, topped hardwood tree debris swirling overhead, up to an altitude upwards of 300 feet. The tornado lifted after it had crossed Via Lane after striking the farm. This tornado has been rated an F1 on the Fujita Scale. Of note, this storm may have produced a longer path tornado toward the White Hall area, but due to the rugged nature of the terrain, no further ground survey was conducted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
19 minutes of warning. NWS LWX issued a tornado warning for this county at 22:46 UTC, 19 minutes before the tornado touched down, in force until 23:28 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:46 UTC | 23:28 UTC | Tornado Warning | LWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Aug 30, 2:40 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 30, 2:40 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT MON AUG 30 2005 .SHORT TERM (TNGT/WED)... MOST OF MY ENERGY HAS BEEN SPENT ON THE TNGT PD AND ANALYZING THE SVR THREAT. I REMAIN UNDERWHELMED BY THE VWP IM SEEING FM THE KLWX 88D. AIR MASS OVR OUR CWA HAS A HIGH THETA-E BUT XTNSV CLD CVR IS LIMITING THE AIRS ABILITY TO ASCEND. I AM NOTING THAT IF BRKS DVLP STORMS COULD DVLP RAPIDLY...PRODUCING HVY RAIN...BUT IN THE ERN HALF OF THE CWA SPIN IS MINIMAL. WE DO HV TOR WTCH BOXES TO OUR S AND W. SPOKE W/ SPC FOR THEIR THOUGHTS AND WAS TOLD THAT THEY WL WAIT AND SEE WHAT DVLPS B4 ISSUING ANYTHING FOR OUR CWA. WL MAINTAIN PSBL SVR WRDNG IN ZNS. CHC POPS RMN ON WED AS KATRINA REMNANTS MV INTO NEW ENGLAND. WOODY && .LONG TERM (WED NIGHT-TUE) EXTENDED FCST LOOKS PRETTY NICE WITH PLENTY OF SUNSHINE AND PLEASANT TEMPS IN THE LOW 80S AND 50S AT NIGHT. NO RAIN IS IN SIGHT THRU THE NEXT SEVEN DAYS. ROSA && AVIATION...MAIN PROBLEM WL BE RAPID REDUCTIONS IN VSBLTY THIS EVE IN HVY RA WHERE TSTMS DVLP OVER AIRPORTS. && MARINE...SCA ALL WATERS. G30 PSBL ON THE CHES BAY BTWN SRLY GRADIENT AND CHANNELING. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY ALL WATERS TNGT TIL LATE WED NGT. &&
Hazardous weather outlook, Aug 30, 11:44 AM EDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1144 AM EDT TUE AUG 30 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-311545- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1144 AM EDT TUE AUG 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT TROPICAL DEPRESSION KATRINA WILL MOVE OVER THE OHIO RIVER VALLEY TONIGHT ...JUST TO THE WEST OF THE APPALACHIAN MOUNTAINS. THERE WILL BE A THREAT FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. THE HIGHEST THREAT AREA LOOKS TO BE ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. IN ADDITION...STRONG SOUTHERLY WINDS WILL CAUSE SMALL CRAFT ADVISORY CONDITIONS ON THE CHESAPEAKE BAY AND TIDAL POTOMAC TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS AS THE FRONT MOVES THROUGH THE REGION. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 30, 6:41 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 641 PM EDT TUE AUG 30 2005 DCZ001-MDZ004-009-013-016>018-VAZ021-025>031- 036>042-050>057-310400- DISTRICT OF COLUMBIA-CALVERT-CHARLES-FREDERICK-MONTGOMERY- PRINCE GEORGES-ST MARYS-ALBEMARLE-ARLINGTON-AUGUSTA-CLARKE- CULPEPER-FAIRFAX-FAUQUIER-FREDERICK-GREENE-HIGHLAND-KING GEORGE- LOUDOUN-MADISON-NELSON-ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK- ROCKINGHAM-SHENANDOAH-SPOTSYLVANIA-STAFFORD-WARREN- 641 PM EDT TUE AUG 30 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA... THE DISTRICT OF COLUMBIA IN MARYLAND THIS WATCH INCLUDES 6 COUNTIES IN CENTRAL MARYLAND MONTGOMERY... PRINCE GEORGES... IN NORTH CENTRAL MARYLAND FREDERICK... IN SOUTHERN MARYLAND CALVERT... CHARLES... ST. MARYS... IN VIRGINIA THIS WATCH INCLUDES 23 COUNTIES IN CENTRAL VIRGINIA ALBEMARLE... GREENE... KING GEORGE... NELSON... ORANGE... SPOTSYLVANIA... IN NORTHERN VIRGINIA ARLINGTON... CULPEPER... FAIRFAX... FAUQUIER... LOUDOUN... PRINCE WILLIAM... STAFFORD... IN NORTHWEST VIRGINIA CLARKE... FREDERICK... MADISON... PAGE... RAPPAHANNOCK... SHENANDOAH... WARREN... IN WESTERN VIRGINIA AUGUSTA... HIGHLAND... ROCKINGHAM... IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES IN CENTRAL VIRGINIA CHARLOTTESVILLE... CITY OF FREDERICKSBURG... IN NORTHERN VIRGINIA CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH CITY OF MANASSAS... CITY OF MANASSAS PARK... IN NORTHWEST VIRGINIA CITY OF HARRISONBURG. CITY OF WINCHESTER... IN WESTERN VIRGINIA CITY OF STAUNTON... CITY OF WAYNESBORO... -310400- 641 PM EDT TUE AUG 30 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA... THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD... CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA... TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD... TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD... TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA...
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Roanoke, VA (KRNK), 12:00Z
11.1 hours before the tornado, 128 km from the path. August 30, 2005.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 2 J/kg
- Mixed-layer LCL
- 644 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
- 0-3 km lapse rate
- 4.5 K/km
Roanoke, VA (KRNK), 00:00Z
0.9 hours after it, 128 km from the path. August 31, 2005.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 935 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.5
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Charlottesville (CHO), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:53 UTC | 82 | 74 | 190° 7 kt | 17 | 1006.8 | TS |
| 22:11 UTC | 82.4 | 73.4 | 170° 6 kt | 1006.8 | ||
| 22:53 UTC | 83 | 74 | 110° 4 kt | 1006.4 | VCTS -RA | |
| 23:53 UTC | 82 | 73 | 120° 8 kt | 1005.4 | ||
| 00:26 UTC | 78.8 | 75.2 | 150° 10 kt | 18 | 1005.8 | +RA BR |
| 00:38 UTC | 78.8 | 73.4 | 230° 12 kt | 23 | 1005.8 | -RA |
| 00:53 UTC | 78 | 75 | 180° 10 kt | 1006.1 | ||
| 01:01 UTC | 78.8 | 75.2 | 180° 8 kt | 1006.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 138 km away, was scanning. The volume nearest the touchdown began at 23:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:51 UTC | TORNADO | E Haywood | Madison, VA | EVIDENCE OF A BRIEF F0 TORNADO TOUCHDOWN WAS FOUND JUST EAST OF HAYWOOD NEAR THE INTERSECTION OF ROUTES 609 AND 603. DAMAGE WAS MAINLY TO ABOUT ONE DOZEN TREES BEING TOPPED OR SNAPPED. WIRES WERE REPORTED DOWN. PATH LENG |
| 23:03 UTC | TSTM WND DMG | Madison | Madison, VA | TREES DOWN NEAR INTERSECTION OF DUET RD AND HOOVER RD |
| 23:05 UTC | TORNADO | 2 N White Hall | Albemarle, VA | NWS STORM SURVEY DISCOVERED THAT AN F1 TORNADO TOUCHED DOWN 2 MILES NORTH OF WHITE HALL AND WAS ON THE GROUND FOR APPROXIMATELY 1 MILE. THE WIDTH OF THE PATH WAS APPROXIMATELY 100 YARDS. MOST OF THE DAMAGE WAS DONE TO TR |
| 23:23 UTC | TSTM WND DMG | White Hall | Albemarle, VA | LARGE TREES DOWN ALONG VIA LN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2005 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of August 30, 2005
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 30 | 3:17 PM EDT | F1 | York, PA | 0.5 | 100 | |||
| August 30 | 5:45 PM EDT | F0 | Warren, OH | 2.0 | 300 | $20,000 | ||
| August 30 | 6:51 PM EDT | F0 | Madison, VA | 0.5 | 50 | $10,000 | ||
| August 30 | 7:30 PM EDT | F0 | Culpeper, VA | 0.5 | 75 | $10,000 | ||
| August 30 | 7:35 PM EDT | F0 | Rappahannock, VA | 4.0 | 75 | $50,000 | ||
| August 30 | 8:08 PM EDT | F0 | Fauquier, VA | 0.8 | 75 | $50,000 | ||
| August 30 | 8:17 PM EDT | F1 | Fauquier, VA | 5.0 | 300 | $1.5 million | ||
| August 30 | 9:30 PM EDT | F1 | Macon, NC | 0.1 | 50 | |||
| August 30 | 12:22 AM EDT | F1 | Adams, PA | 3.0 | 200 | |||
| August 30 | 12:38 AM EDT | F1 | Adams, PA | 7.0 | 300 | |||
| August 30 | 12:40 AM EDT | F1 | Adams, PA | 3.0 | 50 | |||
| August 30 | 1:19 AM EDT | F1 | Cumberland, PA | 2.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.